Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

A stochastic fixed point equation for weighted minima and maxima

Gerold Alsmeyer and Uwe Rösler

Full-text: Open access


Given any finite or countable collection of real numbers Tj, jJ, we find all solutions F to the stochastic fixed point equation $$W\stackrel {\mathrm {d}}{=}\inf_{j\in J}T_{j}W_{j},$$ where W and the Wj, jJ, are independent real-valued random variables with distribution F and $\stackrel {\mathrm {d}}{=}$ means equality in distribution. The bulk of the necessary analysis is spent on the case when |J|≥2 and all Tj are (strictly) positive. Nontrivial solutions are then concentrated on either the positive or negative half line. In the most interesting (and difficult) situation T has a characteristic exponent α given by ∑jJTjα=1 and the set of solutions depends on the closed multiplicative subgroup of ℝ>=(0, ∞) generated by the Tj which is either {1}, ℝ> itself or r={rn:n∈ℤ} for some r>1. The first case being trivial, the nontrivial fixed points in the second case are either Weibull distributions or their reciprocal reflections to the negative half line (when represented by random variables), while in the third case further periodic solutions arise. Our analysis builds on the observation that the logarithmic survival function of any fixed point is harmonic with respect to Λ=∑j≥1δTj, i.e. Γ=ΓΛ, where ⋆ means multiplicative convolution. This will enable us to apply the powerful Choquet–Deny theorem.


Étant donné un ensemble fini ou dénombrable de nombres réel Tj, jJ, nous trouvons l’ensemble des solutions F de l’équation fonctionelle $$W\stackrel {\mathrm {d}}{=}\inf_{j\in J}T_{j}W_{j},$$ où W et les Wj, jJ, sont des variables aléatoires mutuellement indépendantes ayant la loi F et $\stackrel {\mathrm {d}}{=}$ signifie identité en loi. L’essentiel de ce travail concerne le cas où |J|≥2 et tous les Tj sont (strictement) positifs. Dans ce cas, toutes les solutions sont concentrées soit sur (0, ∞) soit sur (−∞, 0). Dans la situation la plus intéressante (et plus difficile) T a un exposant charactéristique α donné par ∑jJTjα=1, et l’ensemble des solutions dépend du sous-groupe multiplicatif de ℝ>=(0, ∞) généré par les Tj, qui est {1}, ℝ> lui-meme, ou r={rn:n∈ℤ} pour quelque r>1. Le premier cas etant trivial, les points fixes non-triviaux dans le second cas sont ou bien les lois de Weibull ou bien leurs images réciproques sur (−∞, 0) (si elles sont représentées par des variables aléatoires). Dans le troisième cas, il y a des solutions périodiques supplémentaires. Notre analyse est basée sur l’observation que le logarithme de la fonction de survie de chaque point fixe est harmonique relatif à Λ=∑j≥1δTj, c’est-à-dire Γ=ΓΛ, où ⋆ dénote la convolution multiplicative. Cela nous permettrons l’utilisation du theorème puissant de Choquet et Deny.

Article information

Ann. Inst. H. Poincaré Probab. Statist., Volume 44, Number 1 (2008), 89-103.

First available in Project Euclid: 25 February 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60E05: Distributions: general theory
Secondary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)

Stochastic fixed point equation Weighted minima and maxima Weighted branching process Harmonic analysis on trees Choquet–Deny theorem Weibull distributions


Alsmeyer, Gerold; Rösler, Uwe. A stochastic fixed point equation for weighted minima and maxima. Ann. Inst. H. Poincaré Probab. Statist. 44 (2008), no. 1, 89--103. doi:10.1214/07-AIHP104.

Export citation


  • D. Aldous and A. Bandyopadhyay. A survey of max-type recursive distributional equations. Ann. Appl. Probab. 15 (2005) 1047–1110.
  • T. Ali Khan, L. Devroye and R. Neininger. A limit law for the root value of minimax trees. Electron. Comm. Probab. 10 (2005) 273–281.
  • G. Alsmeyer and M. Meiners. A stochastic maximin fixed point equation related to game tree evaluation. J. Appl. Probab. 44 (2007) 586–606.
  • G. Alsmeyer and U. Rösler. A stochastic fixed point equation related to weighted branching with deterministic weights. Electron. J. Probab. 11 (2006) 27–56.
  • G. Choquet and J. Deny. Sur l'equation de convolution $\mu=\mu*\sigma$. C. R. Acad. Sci. Paris 250 (1960) 799–801.
  • P. Jagers and U. Rösler. Stochastic fixed points for the maximum. In Mathematics and Computer Science III. M. Drmota, P. Flajolet, D. Gardy and B. Gittenberger (Eds) 325–338. Birkhäuser, Basel, 2004.
  • R. Neininger and L. Rüschendorf. Analysis of algorithms by the contraction method: additive and max-recursive sequences. In Interacting Stochastic Systems. J. D. Deuschel and A. Greven (Eds) 435–450. Springer, Heidelberg, 2005.